Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 273, NWS Memphis, TN

June 2, 2003Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 2, 2003, 2:15 PM CDT for Lee County, Phillips County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 2:15 PM CDT (19:15 UTC)
Expired
Jun 2, 2003, 3:00 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Lee County, AR, Phillips County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 021915
SVRMEM
ARC077-107-022000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN EASTERN ARKANSAS
  PHILLIPS COUNTY IN EASTERN ARKANSAS

* UNTIL 300 PM CDT.

* AT 206 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9
  MILES SOUTH OF GARRET GROVE...MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 300 PM CDT INCLUDE...
  MORO...
  AUBREY...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3477 9123 3458 9119 3457 9102 3456 9091
          3463 9087 3481 9093

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:55 AM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 9:55 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT MON JUN 2 2003

A SFC LOW WAS OVER ERN OK WITH AN ASSOCIATED WARM FRONT EXTENDING
INTO CNTRL MS. EXPECT THE SFC LOW ALONG WITH AN UPPER SHORTWAVE TO
APPROACH THE MS RVR THROUGH 00Z WHILE THE WARM FRONT PUSHES NWD TO
THE TN/MS BORDER. THIS SHOULD ENHANCE TSTM ACTIVITY THROUGHOUT THE
DAY WITH THE SVR RISK HIGHER LATE THIS AFTERNOON AND EVENING DUE TO
INCREASED DYNAMICS AND INSTABILITY.

MINOR FCST UPDATES WILL BE NEEDED THROUGHOUT THE DAY IN RESPONSE TO
EXPECTED LOCATION AND AREAL COVERAGE OF TSTM ACTIVITY.

.MEG...NONE.

SWC
Hazardous weather outlook, Jun 2, 11:42 AM CDT, 2 hours 33 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 AM CDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH THIS AFTERNOON AND EVENING.

A LOW PRESSURE SYSTEM WILL TRACK EASTWARD ACROSS NORTHERN ARKANSAS
THIS AFTERNOON AND NORTHEASTWARD INTO THE OHIO VALLEY TONIGHT. THE
ASSOCIATED WARM FRONT WILL MOVE NORTHWARD ACROSS THE MID-SOUTH THIS
AFTERNOON INCREASING THE MOISTURE AND INSTABILITY. AREAS OF
THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND BECOME STRONGER WITH
TIME. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY LATE THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE MAINLY OVER NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL AND NORTHERN PORTIONS OF WEST TENNESSEE. THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 4 PM AND MIDNIGHT.

THUNDERSTORMS WILL CONTINUE AFTER MIDNIGHT AS THE MAIN COLD FRONT
MOVES INTO THE AREA. HOWEVER...THE SEVERE THUNDERSTORM RISK WILL NOT
BE AS HIGH AS BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL APPROACH THE REGION TOWARD THE END OF THE WEEK
WITH THE BEST CHANCE FOR THUNDERSTORMS COMING ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, Jun 2, 11:53 AM CDT, 2 hours 22 minutes before
MSZ015-021715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1153 AM CDT MON JUN 2 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PONTOTOC COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF RANDOLPH AT 1151
AM CDT...MOVING NORTHEAST AT 55 MPH.

EXPECT PERIODS OF HEAVY RAIN...WINDS TO 45 MPH...SMALL HAIL...AND
FREQUENT LIGHTNING WITH ANY STORMS THAT MOVE THROUGH THE AREA.

PEOPLE IN PONTOTOC COUNTY...INCLUDING THE CITY OF PONTOTOC...SHOULD
MONITOR THIS STORM.
Special weather statement, Jun 2, 1:59 PM CDT, 16 minutes before
ARZ049-058-021930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
159 PM CDT MON JUN 2 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE AND PHILLIPS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF GARRET GROVE
AT 154 PM CDT...MOVING NORTHEAST AT 25 MPH.

THIS STORM IS ANTICIPATED TO FURNISH...WINDS TO 45 MPH...SMALL
HAIL...AND FREQUENT LIGHTNING TO PARTS OF SOUTHWEST LEE AND
NORTHWEST PHILLIPS COUNTIES BETWEEN 210 AND 230 PM.

PEOPLE IN LEE AND PHILLIPS COUNTIES...INCLUDING THE CITY OF
MARVELL...SHOULD MONITOR THIS STORM CLOSELY.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.